Drought, Apple and Lucerne Valleys
- When
- May 1, 12:00 AM PST to May 31, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A weak trough of low pressure brought mid-level moisture over the area on the 18th and 19th, leading to scattered showers and isolated thunderstorms over the mountains and deserts. No measurable precipitation was reported.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A weak trough of low pressure brought mid-level moisture over the area on the 18th and 19th, leading to scattered showers and isolated thunderstorms over the mountains and deserts. No measurable precipitation was reported. Another weak upper low and a deep marine layer brought scattered light rain from the 29th through 31st. Isolated showers and thunderstorms developed over the northern mountain and desert areas on the 29th, resulting in less than one-quarter inch of rain. On the 30th, coastal San Diego county received widespread light rain, with amounts totaling less than one-tenth inch.
The State of Emergency for the State of California due to the ongoing drought continued. Water restrictions were in force in many areas, however, no water shortages have been reported. The San Diego County Water Authority continued the Level 2 drought alert. At the end of the month, the Weekly U.S. Drought Monitor had the entire area classified as D1 (moderate drought).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 30, 8:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT THU APR 30 2009 .SYNOPSIS...AN UPPER TROUGH APPROACHING FROM THE NORTHWEST WILL BRING INCREASING CLOUDINESS THROUGH FRIDAY WITH A CHANCE OF SHOWERS LATE FRIDAY INTO SATURDAY. LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON THROUGH SATURDAY. COOLER SATURDAY. FAIR WITH A WARMING TREND NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TONIGHT-SUNDAY)...THERE WAS PATCHY STRATUS NEAR THE COAST AND VARIABLE HIGH CLOUDINESS THIS EVENING. THE 00Z NKX SOUNDING HAD AN INVERSION BASED NEAR 2000 FT AND SHOWED THE HIGH LEVEL MOISTURE IN WLY WINDS ALOFT. WEAKENING ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL. THE UPPER RIDGE WILL SHIFT E FRIDAY AS A TROUGH APPROACHES FROM THE NW. THIS TROUGH WILL MOVE THROUGH EARLY SATURDAY. THERE WILL BE AREAS OF COASTAL LOW CLOUDS AND FOG TONIGHT WITH INCREASING HIGH CLOUDINESS THROUGH FRIDAY. THE PASSING TROUGH WILL CAUSE A CHANCE OF SHOWERS FRIDAY NIGHT INTO SATURDAY...TAPERING OFF SATURDAY AFTERNOON. IF RAIN DEVELOPS THEN TOTALS SHOULD MOSTLY BE LESS THAN A QUARTER OF AN INCH EXCEPT LOCALLY UP TO HALF AN INCH ON THE COASTAL MOUNTAIN SLOPES. A DEEP LOW LEVEL MOIST LAYER AND UPSLOPE FLOW WILL CAUSE MOST OF THE PRECIP TO REMAIN W OF THE MOUNTAINS...BUT THERE COULD BE ENOUGH DYNAMIC LIFT FOR A FEW SHOWERS IN THE HIGH DESERTS. STRONGER WINDS ALOFT AND ONSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON THROUGH SATURDAY. COOLER SATURDAY. WEAK SHORT WAVE RIDGING WILL CAUSE DECREASING CLOUDINESS AND WARMING SUNDAY BUT THERE WILL STILL BE LOCALLY BREEZY CONDITIONS IN THE MOUNTAINS AND DESERTS. && .LONG TERM (MONDAY-THURSDAY)...FLAT WLY FLOW ALOFT WILL PREVAIL EARLY NEXT WEEK FOR GENERALLY FAIR AND WARMER WEATHER. MORE WARMING WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS. THE SHALLOW MARINE LAYER WILL ALSO MODERATE MAX TEMP INCREASES NEAR THE COAST. && .AVIATION... 010230Z...LATEST MDCRS SOUNDINGS SHOW MARINE LAYER DEPTH AROUND 2000 FT. SCT HIGH CLOUDS NEAR FL250 WILL CONTINUE TO MOVE OVER THE AREA THROUGH FRIDAY. STRATUS IS EXPECTED TO FORM NEAR THE COAST AND IMPACT THE COASTAL AIRPORTS BEGINNING AROUND 09Z. BASES WILL BE BETWEEN 1000 AND 1500 FT MSL AND VSBY WILL BE BETWEEN 3-5SM. THE STRATUS SHOULD BEGIN TO CLEAR BETWEEN 14 AND 16Z. MARINE LAYER WILL DEEPEN...WITH LOW AND MID-LEVEL CLOUDS INCREASING FRIDAY AFTERNOON AS A TROUGH APPROACHES FROM THE NW. CIGS WILL BE HIGHLY VARIABLE FRIDAY NIGHT...THOUGH MOST BASES WILL BE BELOW 3000 FT MSL. LIGHT TO MODERATE RAIN IS POSSIBLE BEGINNING LATE FRIDAY NIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION...SS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU APR 30 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-011200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY AND TONIGHT NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY PASSING UPPER LEVEL LOW PRESSURE WILL BRING A CHANCE OF SHOWERS WITH LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON THROUGH SATURDAY. THERE WILL ALSO BE LOCAL DENSE FOG IN THE MOUNTAINS FRIDAY NIGHT AND SATURDAY MORNING. HIGHER SURF WILL CAUSE AN ELEVATED AND DANGEROUS RIP CURRENT RISK AT THE BEACHES SATURDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173057, 173058, 173059, 173060, 173061, 173062, 173063, 173064, 173065, 173066, 173067.